Anaphylactic shock in man is a catastrophic and often fatal reaction to a multitude of foreign substances, characteristically after previous exposure to proteins, polysaccharides, drugs, and chemicals to which the patient has been sensitized. Fortunately fatal anaphylactic reactions are surprisingly uncommon when viewed in relationship to the formidable incidence of allergic reactions, variously estimated as between 10% and 20% in both the American and English populations,1,2 but the reported incidence of fatal reactions is increasing.
In a review of cases reported in the American literature between 1894 and 1924, Lamson cited a total of 55 instances of sudden death following injection of foreign substances, primarily foreign proteins.3 A more comprehensive inventory of cases, published in 1957, included a survey of hospitals, and accounted for 29% of the hospital beds in the United States. In a period of approximately 3½ years, this survey documented 809 acute reactions simulating anaphylaxis
Hanashiro PK, Weil MH. Anaphylactic Shock in Man: Report of Two Cases With Detailed Hemodynamic and Metabolic Studies. Arch Intern Med. 1967;119(2):129–140. doi:10.1001/archinte.1967.00290200053001
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: